Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 40, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 16, 2018, 7:56 PM MST for Cibola County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 7:56 PM MST (02:56 UTC)
- Expired
- Jul 16, 2018, 10:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Cibola County, NM
The radar
The Albuquerque radar (KABX), 115 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2060 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504
WGUS55 KABQ 170256
FFWABQ
NMC006-170500-
/O.NEW.KABQ.FF.W.0040.180717T0256Z-180717T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
856 PM MDT MON JUL 16 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
North central Cibola County in west central New Mexico...
* Until 1100 PM MDT.
* At 855 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of north central
Cibola County.
This will impact the Diener Canyon and Bluewater wild fire burn
scars. Some locations impacted due to the Diener Canyon scar
include Forest Roads 480 and 504 as well as Ojo Redondo Campground
and Post Office Flat. Some locations impacted due to the
Bluewater scar include State Road 612 and Forest Road 178,
Bluewater Creek, Bluewater Lake State Park and Bluewater Parking
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.
&&
LAT...LON 3531 10808 3530 10807 3525 10800 3506 10792
3506 10817 3520 10825
$$
331 follow-up statement
733
WGUS75 KABQ 170457
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
1057 PM MDT MON JUL 16 2018
NMC006-170506-
/O.EXP.KABQ.FF.W.0040.000000T0000Z-180717T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
1057 PM MDT MON JUL 16 2018
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CIBOLA COUNTY WILL
EXPIRE AT 1100 PM MDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3531 10808 3530 10807 3525 10800 3506 10792
3506 10817 3520 10825
$$
40What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:54 PM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 16, 4:54 PM MST, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 554 PM MDT Mon Jul 16 2018 .AVIATION... 00Z TAF CYCLE Scattered convection will continue through approximately 17/06Z before gradually dissipating. Storms will produce brief MVFR/IFR conditions and mountain obscurations. Drier air will move in Tuesday, limiting afternoon and evening thunderstorm coverage to the northwest third of the state, especially mountains. 33 && .PREV DISCUSSION...247 PM MDT Mon Jul 16 2018... .SYNOPSIS... High terrain thunderstorm activity has sprung up again this afternoon. Storms will gradually move westward expanding over lower elevations of central and western New Mexico. Storms over eastern New Mexico will be more isolated and erratic in their motions. Any storm will be capable of producing localized heavy rainfall and flash flooding. Storm coverage trends down tomorrow through the rest of the week, being more confined to the higher terrain. Highs will also trend up as high pressure builds over the state, with 100s popping up over eastern New Mexico by Wednesday. && .DISCUSSION... Another day, another round of afternoon storms forming over the high terrain of central and western NM. A few storms have also formed along a sfc bdry from Quay down to Roosevelt Counties. An easterly wave is currently located over the southern periphery of NM, setting up stronger westerly flow there, allowing storms to move along at a somewhat decent pace. Flash flooding still remains a concern for those areas having received rainfall in recent days. Storm motion is much slower over the northern mtns of the state where localized heavy rainfall and flash flooding are the main concerns again. Have kept the Flash Flood Watch going for portions of central and western NM, except the northern Sacramento Mtns where dry mid- level air behind the easterly wave is working to inhibit storm formation so far. HREF and HRRR are also not gun-ho not showing much of anything forming there through the rest of today. Another outflow enhanced frontal push from CO into northeast NM could keep storms going a bit longer tonight for the northeast plains. Otherwise, expecting storms to taper off this evening into Tuesday morning. High pressure begins to build over the state Tuesday, with the drier mid-level air behind the easterly wave pushing over southwest NM. This will limit most of tomorrow's storm activity to the northern mtns. The ridge continues to build over the Four Corners mid-late this week, with storm coverage trending down and high temperatures trending up. Models have backed off quite noticeably from yesterday, and are limiting afternoon convection to the higher terrain. Although rainfall footprints are expected to be less, the threat for locally heavy rainfall and flash flooding over high terrain burn scars will remain. Highs across the state will be several degrees above average by Wednesday, with 100s popping up over eastern NM. The ridge looks to slide more squarely over NM this weekend, keeping storms limited to the higher terrain in the afternoons. Long range, the GFS and ECMWF differ handling an embedded trough along the northern periphery of the ridge. The GFS has it a bit stronger, bringing more of a NW flow over northern NM. This would favor a backdoor front sliding into eastern NM, increasing storm coverage there early next week. Will have to monitor this as we get closer. 24 && .FIRE WEATHER... An easterly wave will move to the west across southern NM this afternoon, while a ridge of strong upper level high pressure in the Great Basin builds eastward across western CO and northwest NM. The mid and upper level flow between these systems will be east at around 10 knots across central NM, and light winds aloft will prevail across northern NM under the influence of the upper level ridge. Winds near the surface this afternoon and evening will be light. Deep layer moisture will remain across the region this afternoon and evening, and scattered to locally numerous showers and thunderstorms will develop with the greatest density of activity across the higher terrain of northern and western NM. Flash flooding will be possible this afternoon and evening in portions of northern and western NM. Ventilation rates will be fair to good across most of the region this afternoon, but will be poor to fair in portions of northern and western NM. The upper level ridge will expand over northern and central NM Tuesday, as drier mid level air spreads westward across eastern and south central NM. Warmer and drier air aloft will decrease shower and thunderstorm activity in eastern and south central NM Tuesday afternoon and evening. Despite warming aloft, scattered showers and thunderstorms will develop across northern and western NM Tuesday afternoon and evening with the continued threat of flash flooding due to slow storm motion. Weak surface high pressure in TX Tuesday will produce light south winds across western and central NM and south winds 10 to 15 mph across the eastern plains. Ventilation rates in north central and western NM Tuesday will be poor to fair with fair to good conditions elsewhere. There will continue to be a decrease in shower and thunderstorm activity across most of the region Wednesday, as the large ridge to the west becomes stronger and builds farther east across NM. The exception will be in the northeast plains and adjacent highlands, where a backdoor cold front is expected to increase activity Wednesday afternoon and evening. The strong ridge will remain over NM Thursday with less coverage of showers and thunderstorms. Little change is expected Friday, except a backdoor cold front may increase shower and thunderstorm activity from the northeast and east central plains west to the central mountains. The strong upper high will shift eastward Saturday and Sunday with recycled moisture producing isolated to scattered showers and thunderstorms. Temperatures will be above normal Wednesday through Sunday with minimum relative humidity each day from the upper teens to lower 30s. 28 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ503>506-508-510>515-521. && 24
Hazardous weather outlook, Jul 16, 2:45 AM MST, 17 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 345 AM MDT Mon Jul 16 2018 NMZ501>540-171100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 345 AM MDT Mon Jul 16 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through the overnight. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent burn scars. Areas that have also received heavy rainfall recently will also be more susceptible to flash flooding. Isolated locations may receive 2 to 3 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storm coverage will trend downward Tuesday through the end of the week. However, isolated to scattered thunderstorms will remain possible, mainly over the higher terrain. Therefore, flash flooding will remain possible over and downstream of recent burn scars. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Special weather statement, Jul 16, 4:20 PM MST, 3 hours 36 minutes before
Special Weather Statement National Weather Service Albuquerque NM 520 PM MDT MON JUL 16 2018 NMZ507-519-162345- West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro Area- 520 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 545 PM MDT... At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles west of South Valley, or 17 miles west of Albuquerque, moving southwest at 15 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will impact Interstate 40 between Mile Markers 138 and 147. && LAT...LON 3517 10686 3512 10677 3497 10691 3508 10708 TIME...MOT...LOC 2319Z 055DEG 13KT 3507 10692 DPorter
Local storm report, Jul 16, 4:54 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 PM MDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM FLASH FLOOD SAN ANTONIO 33.92N 106.86W
07/15/2018 SOCORRO NM EMERGENCY MNGR
DELAYED REPORT. EM REPORTED WATER RUSHING DOWN WALNUT
CREEK OVER ONRAMP TO I-25 AND OVER RAILROAD TRACKS IN
SAN ANTONIO BEFORE TURNING SOUTH OVER U.S. 380 IN TOWN.
THIS PROMPTED CLOSURE OF U.S. 380. FARMERS HAD MANY
ACRES FLOODED WITH TELEPHONE POLLS WITHIN FLOOD DEBRIS.
&&
EVENT NUMBER ABQ201800727
RJHLocal storm report, Jul 16, 4:57 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 PM MDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM FLASH FLOOD 6 SW SOCORRO 34.00N 106.99W
07/15/2018 SOCORRO NM EMERGENCY MNGR
DELAYED REPORT. EM REPORTED DOWN POWER LINES AND
FLOODING THROUGH BOX CANYON DUE TO HEAVY RAINS THAT
CUTOFF POWER TO MAGDALENA.
&&
EVENT NUMBER ABQ201800728
RJHSpecial weather statement, Jul 16, 6:14 PM MST, 1 hour 42 minutes before
Special Weather Statement National Weather Service Albuquerque NM 714 PM MDT MON JUL 16 2018 NMZ506-507-170145- West Central Mountains-West Central Highlands- 714 PM MDT MON JUL 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA COUNTY UNTIL 745 PM MDT... At 714 PM MDT, Doppler radar was tracking a strong thunderstorm over San Fidel, or 11 miles west of Laguna Pueblo, moving northwest at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Cubero, McCartys, Skyline-Ganipa, San Fidel, Seama, Acomita, North Acomita Village, Acomita Lake and Paraje. This includes Interstate 40 between Mile Markers 94 and 107. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3504 10747 3496 10759 3509 10773 3520 10756 TIME...MOT...LOC 0114Z 142DEG 7KT 3506 10758 DPorter
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:14 PM MST | Special Weather Statement | ABQ | Cibola | 31 min |
| Jul 16, 8:53 PM MST | Areal Flood Advisory | ABQ | Colfax | 2 hr |
| Jul 16, 9:43 PM MST | Areal Flood Advisory | ABQ | Bernalillo | 92 min |
| Jul 16, 10:09 PM MST | Areal Flood Advisory | ABQ | Sandoval | 96 min |
| Jul 16, 11:01 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 89 min |
| Jul 17, 12:31 AM MST | Areal Flood Advisory | ABQ | Taos | 119 min |
| Jul 17, 2:03 AM MST | Flash Flood Watch | ABQ | 21 hr | |
| Jul 17, 12:18 PM MST | Areal Flood Advisory | ABQ | Sandoval | 117 min |
| Jul 17, 12:33 PM MST | Areal Flood Advisory | ABQ | Cibola | 117 min |
| Jul 17, 12:47 PM MST | Areal Flood Advisory | ABQ | Cibola | 118 min |
| Jul 17, 1:09 PM MST | Areal Flood Advisory | ABQ | Colfax | 111 min |
| Jul 17, 1:13 PM MST | Flash Flood Warning | ABQ | Cibola | 3 hr |
| Jul 17, 2:03 PM MST | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 17, 2:14 PM MST | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
| Jul 17, 2:22 PM MST | Areal Flood Advisory | ABQ | Cibola | 3 hr |
| Jul 17, 3:26 PM MST | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 17, 3:56 PM MST | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Jul 17, 4:14 PM MST | Flash Flood Warning | ABQ | Rio Arriba | 3 hr |
| Jul 17, 4:29 PM MST | Special Weather Statement | ABQ | Rio Arriba | 31 min |
| Jul 17, 4:43 PM MST | Areal Flood Advisory | ABQ | Rio Arriba | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.